Alert archive / North Carolina / Flash Flood Warnings in 2010
Flash Flood Warning 76, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 5, 2010, 5:55 PM EDT for 4 counties in North Carolina; Grayson County, Smyth County, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2010, 5:55 PM EDT (21:55 UTC)
- Expired
- Aug 5, 2010, 10:30 PM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC, Grayson County, VA, Smyth County, VA
The radar
The Roanoke radar (KFCX), 139 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2373 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
162
WGUS51 KRNK 052155
FFWRNK
NCC005-009-189-193-VAC077-173-060400-
/O.NEW.KRNK.FF.W.0076.100805T2155Z-100806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT THU AUG 5 2010
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
WESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
ASHE COUNTY IN NORTHWEST NORTH CAROLINA
GRAYSON COUNTY IN SOUTHWEST VIRGINIA
SOUTH CENTRAL SMYTH COUNTY IN SOUTHWEST VIRGINIA
* UNTIL MIDNIGHT EDT FRIDAY.
* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
MOUNT ROGERS SUMMIT TO MEAT CAMP...OR ALONG A LINE EXTENDING FROM
WHITETOP TO TODD...MOVING EAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RUTHERWOOD...SHATLEY SPRINGS...NELLA...CLIFTON...GRAYSON HIGHLANDS
STATE PARK...LANSING...BALDWIN...DEEP GAP...FLEETWOOD...WEST
JEFFERSON...RUGBY...TROUTDALE...JEFFERSON...MOUNT JEFFERSON...
CASCADE FALLS...GRASSY CREEK...VOLNEY...OTHELLO...IDLEWILD...
SUMMIT...WAGONER...MAPLE SPRINGS...GLENDALE SPRINGS...MOUTH OF
WILSON...FLATRIDGE...PINEY CREEK...WILBAR...SCOTTVILLE...COMERS
ROCK...BRIDLE CREEK...LAUREL SPRINGS...MILLERS CREEK...ELK CREEK...
STRATFORD...MC GRADY...HALLS MILLS...INDEPENDENCE...TWIN OAKS...
DOUGHTON PARK...WHITEHEAD...SPARTA AND SPRING VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN
COULD ALSO CAUSE ROCK AND MUDSLIDES.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3634 8183 3634 8172 3636 8175 3641 8175
3648 8171 3653 8171 3660 8168 3663 8161
3668 8165 3672 8163 3678 8104 3617 8120
3621 8191 3630 8191
$$
RCS2 follow-up statements
531
WGUS71 KRNK 052322
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT THU AUG 5 2010
NCC005-009-189-193-VAC077-173-060400-
/O.CON.KRNK.FF.W.0076.000000T0000Z-100806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-WILKES NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-
722 PM EDT THU AUG 5 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
SOUTHWESTERN SMYTH...GRAYSON...ASHE...WESTERN ALLEGHANY...
NORTHWESTERN WILKES AND NORTHERN WATAUGA COUNTIES...
AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE RAIN OVER THE WARNED AREA. RAIN AND RUNOFF STILL CREATING A
RISK FOR FLASH FLOODING...THERE WILL CONTINUE WITH THE WARNING
THROUGH THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.
&&
LAT...LON 3634 8183 3634 8172 3636 8175 3641 8175
3648 8171 3653 8171 3660 8168 3663 8161
3668 8165 3672 8163 3678 8104 3617 8120
3621 8191 3630 8191
$$
RCS417
WGUS71 KRNK 060230 RRA
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 PM EDT THU AUG 5 2010
NCC005-009-189-193-VAC077-173-060241-
/O.CAN.KRNK.FF.W.0076.000000T0000Z-100806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-WILKES NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-
1030 PM EDT THU AUG 5 2010
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
SMYTH...GRAYSON...ASHE...WESTERN ALLEGHANY...NORTHWESTERN WILKES AND
NORTHERN WATAUGA COUNTIES...
FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.
LAT...LON 3634 8183 3634 8172 3636 8175 3641 8175
3648 8171 3653 8171 3660 8168 3663 8161
3668 8165 3672 8163 3678 8104 3617 8120
3621 8191 3630 8191
$$
RCSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 5:28 PM EDT, 27 minutes earlier.
Area forecast discussion, Aug 5, 5:28 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT THU AUG 5 2010
.SYNOPSIS...
A COLD FRONT APPROACHES THE REGION FROM THE NORTH TODAY AND STALLS
NEAR THE VIRGINIA/NORTH CAROLINA BORDER FRIDAY MORNING. THIS FRONT
WILL FINALLY GET SCOOTED SOUTH BY FRIDAY NIGHT AS HIGH PRESSURE
PUSHES IN FROM THE GREAT LAKES. A WEDGE OF HIGH PRESSURE WILL
SETTLE ALONG THE NEW ENGLAND AND MIDDLE ATLANTIC COASTS THIS
WEEKEND.
&&
.NEAR TERM /THROUGH FRIDAY/...
DOING SOME CLEAN UP. HEAT ADV CANCELLED IN THE EAST. REMOVED SOME
COUNTIES IN SE WEST VA FROM THE SVR TSTORM WATCH AND THE FLASH
FLOOD WATCH. FOCUS FOR STRONG TO SEVER STORMS WILL NOW BE IN THE
TAZEWELL/ASHE/WATAUGA CORRIDOR. SOME SPOTS IN NW NC HAVE ALREADY
RECEIVED 2 TO 4 INCHES OF RAINFALL...WITH MORE HVY RAIN
APPROACHING FROM THE WEST..THUS THE FLASH FLOOD WATCH WAS EXTENDED
INTO NW NC AND ADDITIONAL COUNTIES IN SW VA.
PREV DISC...
MAIN AREA OF CONCERN THIS EVENING WILL BE PIEDMONT AND
SOUTHSIDE...ALTHOUGH SVR STORMS WILL OCCUR ACROSS THE ENTIRE CWA.
LINE OF SVR STORMS JUST NOW AT KLWB HAS WEAKENED
SLIGHTLY...COMPARED TO ITS INTENSITY OVER CENTRAL WEST VA.
IMPRESSIVE HEAT AND HUMIDITY REMAINS ALONG THE LYH/DAN CORRIDOR.
AS THE LINE NEAR KLWB WEAKENS A BIT CROSSING THE MOUNTAINS...IT
WILL POSSIBLY RE INTENSIFY RAPIDLY WHEN ENCOUNTERING THE HIGH CAPES
BLUE RIDGE AND EAST. WIDESPREAD WIND DAMAGE WITH THIS LINE...IF IT
HOLDS TOGETHER EAST OF ROANOKE/BLACKSBURG/PULASKI IS LIKELY.
CURRENT MESOSCALE ANALYSIS PUTS 4500 J/KG LYH/DAN WHERE THE HEAT
ADVISORY IS IN EFFECT. 0-1KM STORM RELATIVE HELICITY IS CURRENTLY
PROGGED AT 50 M2/S2 OVER THESE AREAS...AND WITH STRONGER UPDRAFTS
STORMS MAY SHOW BETTER ROTATION THAN WHAT IS OCCURRING RIGHT NOW
OVER THE WEST. STORMS OVR KENTUCKY TAKING MORE OF A RIGHT TURN
THAN EARLIER TODAY...WITH THE COLD FRONT GETTING INVOLVED. STORMS
NOT BACKBUILDING/TRAINING AS MUCH TO THE WEST...HOWEVER...MOVEMENT
IS WEST TO EAST CURRENTLY IN THE BLF/JFZ CORRIDOR...OR THE
SOUTHERN HALF OF THE FLASH FLOOD WATCH. BASED UPON TRENDS THE
WATCH MAY NEED TO BE EXTENDED INTO NW NC. SHWS/STORMS ONLY REMAIN
VA/NC BORDER AND SOUTH AFTER 8Z TONIGHT.
MODELS ARE STRONGER WITH COLD FRONTAL PASSAGE THAN YESTERDAY'S
RUNS FOR FRIDAY...WITH MID 60S DEWPOINTS GETTING CLOSE TO THE
VA/NC BORDER. THIS SHOULD PLUNGE ANY SHWS/STORMS MAINLY SOUTH OF
THE NEW RIVER VALLEY. NOT MUCH IN THE WAY OF COLD AIR ARRIVING
THOUGH WITH H85 TEMPS ONLY FALLING TO +17C AT H85 ACROSS SE WEST
VA, BASED UPON SREF TRENDS...WHICH HAVE BEEN PUSHING MEASURABLE
PRECIP FURTHER SOUTH WITH EACH RUN...DID REDUCE POPS A TAD IN
SOUTHERN VIRGINIA. IN FACT...BOTH THE GFS/NAM PROFILES ARE BLO 1K
J/KG CAPE EVEN INTO KDAN FRIDAY. THIS SHOULD KEEP ANY STRONG CELLS
SOUTH OF THE CWA PER LATEST SPC DAY 2. BASED UPON THE FURTHER
SOUTHWARD PROGRESSION OF THE FRONT...MAX T MAY COME IN A FEW
DEGREES COOLER THAN CURRENTLY FORECAST.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
THE COLD FRONT WILL MOVE SOUTH OF THE FORECAST AREA AS HIGH
PRESSURE BUILDS SOUTHEAST FROM THE GREAT LAKES. KEPT LIGHT POPS FOR
CONVECTION ACROSS SOUTHERN PORTIONS OF CWA EARLY FRIDAY NIGHT.
SURFACE DEW POINTS WILL DROP INTO THE 50S AND 60S AS DRIER AIR MOVES
IN FROM THE NORTH AND NORTHEAST. BY SATURDAY MORNING...850 MB
TEMPERATURES WILL BE +14 TO +18. WENT WITH LOW TEMPERATURES FRIDAY
NIGHT CLOSE TO ADJMETBC WITH READINGS FROM THE UPPER 50S TO THE
UPPER 60S IN THE SOUTHEAST. HIGH PRESSURE WILL BUILD SOUTH ACROSS
OUR AREA ON SATURDAY. ALLOWED FOR AN ISOLATED THUNDERSTORMS ACROSS
THE HIGHER ELEVATION IN THE SOUTHWEST. WITH SOME SUNSHINE ON
SATURDAY PLAYED HIGH CLOSE TO THE ADJMETBC FROM AROUND 80 IN THE
MOUNTAINS TO NEAR 90 IN THE PIEDMONTS. EASTERLY WINDS WILL DEVELOP
SATURDAY NIGHT AS HIGH PRESSURE SHIFTS EAST. INCREASED CLOUD COVER
AND ADDED LIGHT POPS ALONG THE SOUTHERN BLUE RIDGE MOUNTAINS. FOR
LOW TEMPERATURES SATURDAY NIGHT...USED A BLEND OF CONTINUITY AND GFS
ENSEMBLE MOS.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
SOME OF THE FORECAST CHALLENGES ON SUNDAY ARE THE POTENTIAL FOR
A COOL WEDGE WITH EASTERLY FLOW AND TEMPERATURE FORECAST WITH
A LARGE BUST POTENTIAL. THE NAM SHOWED A STRONG EASTERLY FETCH ON
SUNDAY. 12Z GFS HAD THE EASTERLY WINDS AND INCREASED RH ACROSS
THE SOUTH AND EAST. WITH MOIST LLVLS AND UPSLOPE FLOW SUPPORT
INCREASED POPS NORTHWARD ALONG THE BLUE RIDGE MOUNTAINS...AND
KEPT CHC ACROSS EXTREME SW VA AND NW NC. UNDERCUT MOSGUIDE AND
BLENDED TOWARDS GFS ENSEMBLE HIGHS ON SUNDAY. KEPT LIGHT POPS FOR
SUNDAY NIGHT WITH LOWS FROM THE MID 60S IN THE WEST TO THE LOWER 70S
IN THE EAST. UPPER HIGH OVER THE CENTRAL CONUS WILL MOVE EAST EARLY
NEXT WEEK. ALLOWING FOR A SOUTHERLY FLOW WITH A WARM UP INTO THE
UPPER 80S MOUNTAINS AND MID/UPPER 90S LOWLANDS. WILL ALLOW FOR SOME
ISOLATED TO SCATTERED CONVECTION MAINLY DURING THE AFTERNOON AND
EVENING HOURS...ESPECIALLY ACROSS THE HIGHER TERRAIN...AHEAD OF THE
NEXT COLD FRONT.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
LINE OF SVR TSTORMS PROGGED TO BE AT KLWB 1930Z...WIND GUSTS TO
50KTS MAY OCCUR. GUSTS TO 30KTS MAY OCCUR AHEAD OF THE LINE. STILL
SOME QUESTION AS TO HOW WELL THE LINE HOLDS TOGETHER ACROSS THE
MOUNTAINS INTO KROA/KLYH. ALTHOUGH IT MAY WEAKEN...OUTFLOWS FROM
OTHER STORMS WILL LIKELY LEAD TO MORE SCATTERED STRONG TO SVR
CELLS LATER THIS PM AND EVENING. SCATTERED STRONG STORMS WILL
AFFECT KBLF...BEFORE A MORE ORGANIZED STRONG LINE OF STORMS POSSIBLY
ARRIVES AROUND 22Z. COLD FRONT WILL POSSIBLY BE LOCATED BETWEEN
KLYH/KDAN NEAR 12Z. CONFIDECNE IS LOW REGARDING AMOUNT OF CLEARING
OCCURS BEHIND THE FRONT...IF IT OCCURS KLWB WILL LIKELY EXPEREINCE
LIFR VIS/CIG. FAVORING MORE CLDS THAN MODELS ARE FORECASTING THUS
ONLY GOING WITH IFR VIS ATTM. AS FRONT LINGERS ALONG THE VA/NC
BORDER...MORE STORMS WILL FIRE ESPECIALLY AT KDAN ON FRIDAY...MORE
WIDELY SCATTERED TO ISOLATED ROA/LYH/LWB.
DRIER CONDITIONS ARE POSSIBLE THIS WEEKEND INTO MONDAY WITH
OVERNIGHT FOG. A WEDGE OF HIGH PRESSURE MAY BRING SOME LOWER
CLOUDS INTO THE AREA SUNDAY...SUB-VFR POSSIBLE.
A RETURN TO VFR CONDS IS EXPECTED TUESDAY..
&&
.EQUIPMENT...
FAA TECHNICIANS ARE STILL WORKING ON THE ISSUE WITH THE LYH ASOS
OBSERVATIONS BEING TRANSMITTED.
ALSO...THE LYH NOAA WEATHER RADIO TRANSMITTER IS DOWN AND VERIZON
IS GOING TO BE WORKING ON THE PHONE LINES TO TRY AND RESTORE
SERVICE BY LATER THIS MORNING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 2 AM EDT FRIDAY FOR VAZ007-009-010-012-
015.
NC...FLASH FLOOD WATCH UNTIL 2 AM EDT FRIDAY FOR NCZ001-002-018-019.
WV...FLASH FLOOD WATCH UNTIL 2 AM EDT FRIDAY FOR WVZ042.
&&
SYNOPSIS...KM/WP
NEAR TERM...KM
SHORT TERM...KK
LONG TERM...KK
AVIATION...KM/WP
EQUIPMENT...Hazardous weather outlook, Aug 5, 5:29 PM EDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 529 PM EDT THU AUG 5 2010 VAZ007-009-010-WVZ042-062130- TAZEWELL-SMYTH-BLAND-MERCER- 529 PM EDT THU AUG 5 2010 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY... ...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ020-WVZ043>045-062130- BATH-SUMMERS-MONROE-GREENBRIER- 529 PM EDT THU AUG 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ003-004-020-VAZ011-013-014-016>018-022>024-032>035-043-062130- SURRY-STOKES-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- 529 PM EDT THU AUG 5 2010 ...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. IN ADDITION...ISOLATED AREAS COULD SEE TORRENTIAL RAINS THAT COULD CAUSE SOME LOW LYING FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ019-062130- ALLEGHANY VA- 529 PM EDT THU AUG 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. IN ADDITION...ISOLATED AREAS COULD SEE TORRENTIAL RAINS THAT COULD CAUSE SOME LOW LYING FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ001-002-018-019-VAZ012-015-062130- ASHE-ALLEGHANY NC-WATAUGA-WILKES-WYTHE-GRAYSON- 529 PM EDT THU AUG 5 2010 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY... ...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. IN ADDITION...ISOLATED AREAS COULD SEE TORRENTIAL RAINS THAT COULD CAUSE SOME LOW LYING FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ005-006-VAZ044>047-058-059-062130- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 529 PM EDT THU AUG 5 2010 ...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. IN ADDITION...TORRENTIAL DOWNPOURS COULD CAUSE SOME LOW LYING FLOODING. ALSO...HIGH TEMPERATURES TODAY IN THE MID TO UPPER 90S COMBINED WITH THE HUMIDITY WILL PUSH HEAT INDICES TO 105 DEGREES FOR A FEW HOURS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 5, 5:27 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND DMG SW QUICK 36.40N 79.50W
08/05/2010 CASWELL NC PUBLIC
SEVERAL LARGE TREES DOWN, GUTTERS DAMAGED ON HOUSE IN
RUFFIN.
&&
BSLocal storm report, Aug 5, 5:39 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG 1 N SALTVILLE 36.88N 81.76W
08/05/2010 SMYTH VA LAW ENFORCEMENT
TREES DOWN ON ALLISON GAP ROAD.
&&
SKEIGHTOLocal storm report, Aug 5, 5:40 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND DMG 1 ESE RADFORD 37.13N 80.55W
08/05/2010 CITY OF RADFORD VA PUBLIC
3 BRADFORD PEAR TREES BADLY DAMAGED.
&&
BSLocal storm report, Aug 5, 5:42 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM FLASH FLOOD RICHLANDS 37.10N 81.80W
08/05/2010 TAZEWELL VA TRAINED SPOTTER
A FEW BOULDERS FROM A ROCKSLIDE CLOSED RT 460 ON THE EAST
SIDE OF RICHLANDS.
&&
MATTAROCHIALocal storm report, Aug 5, 5:51 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 1 NNW SPENCER 36.64N 80.03W
08/05/2010 HENRY VA PUBLIC
3 FT DIA POPLAR TREE DOWN ON AIRPORT RD.
&&
BSLocal storm report, Aug 5, 5:54 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 PM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 6 NNW ARARAT 36.68N 80.55W
08/05/2010 CARROLL VA LAW ENFORCEMENT
TREES DOWN ON KENO ROAD.
&&
SKEIGHTOThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 10:11 PM EDT | Special Weather Statement | RNK | Caswell | 64 min |
| Aug 5, 3:51 AM EDT | Flash Flood Watch | RNK | Alleghany, Ashe, Watauga, Wilkes | 16 hr |
| Aug 5, 12:14 PM EDT | Heat Advisory | RNK | Caswell, Rockingham | 5 hr |
| Aug 5, 1:31 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 59 min |
| Aug 5, 1:55 PM EDT | Flash Flood Warning | RNK | Watauga, Wilkes | 6 hr |
| Aug 5, 2:09 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes | 66 min |
| Aug 5, 2:21 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Wilkes | 54 min |
| Aug 5, 2:26 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes, Yadkin | 37 min |
| Aug 5, 2:49 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry | 41 min |
| Aug 5, 2:58 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe | 62 min |
| Aug 5, 3:49 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 56 min |
| Aug 5, 4:28 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 62 min |
| Aug 5, 4:30 PM EDT | Flash Flood Warning | RNK | Watauga | 5 hr |
| Aug 5, 4:55 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 50 min |
| Aug 5, 5:25 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Watauga, Wilkes | 80 min |
| Aug 5, 5:30 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 41 min |
| Aug 5, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 59 min |
| Aug 5, 6:44 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 44 min |
| Aug 4, 8:02 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg | 58 min |
| Aug 4, 8:21 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, Charlotte, Halifax and 2 more | 54 min |
| Aug 4, 8:31 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 59 min |
| Aug 4, 8:36 PM EDT | Flash Flood Warning | RNK | Bland, Smyth, Tazewell | 98 min |
| Aug 4, 8:50 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Halifax, Henry, Pittsylvania and 1 more | 43 min |
| Aug 4, 8:55 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Giles, Grayson, Pulaski, Smyth and 2 more | 65 min |
| Aug 4, 9:14 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 2 more | 61 min |
| Aug 5, 1:18 PM EDT | Severe Thunderstorm Warning | RNK | Bath, Rockbridge | 42 min |
| Aug 5, 1:42 PM EDT | Special Weather Statement | RNK | Tazewell | 33 min |
| Aug 5, 2:23 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 67 min |
| Aug 5, 2:33 PM EDT | Special Weather Statement | RNK | Bland, Smyth, Tazewell, Wythe | 57 min |
| Aug 5, 2:45 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 60 min |
| Aug 5, 2:46 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig | 59 min |
| Aug 5, 2:57 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Giles, City of Covington | 63 min |
| Aug 5, 3:10 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington and 1 more | 65 min |
| Aug 5, 3:11 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Grayson, Patrick, City of Galax | 64 min |
| Aug 5, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Tazewell | 63 min |
| Aug 5, 3:36 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe | 28 min |
| Aug 5, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery, Pulaski, City of Radford | 67 min |
| Aug 5, 3:44 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 76 min |
| Aug 5, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell | 45 min |
| Aug 5, 3:56 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, Craig, Giles, Montgomery and 2 more | 47 min |
| Aug 5, 4:09 PM EDT | Tornado Warning | RNK | Franklin, Henry | 36 min |
| Aug 5, 4:17 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Henry, Patrick | 34 min |
| Aug 5, 4:26 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski, Smyth, Tazewell, Wythe | 33 min |
| Aug 5, 4:36 PM EDT | Flash Flood Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 5 hr |
| Aug 5, 4:38 PM EDT | Flash Flood Warning | RNK | Franklin, Pittsylvania | 5 hr |
| Aug 5, 4:39 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Franklin, Montgomery, Roanoke and 6 more | 34 min |
| Aug 5, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Henry, Pittsylvania | 62 min |
| Aug 5, 4:52 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 3 more | 53 min |
| Aug 5, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 34 min |
| Aug 5, 5:12 PM EDT | Flash Flood Warning | RNK | Smyth, Tazewell | 5 hr |
| Aug 5, 5:15 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 60 min |
| Aug 5, 5:32 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 42 min |
| Aug 5, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 44 min |
| Aug 5, 5:51 PM EDT | Flash Flood Warning | RNK | Campbell, Charlotte, Halifax | 5 hr |
Nearby
Flash Flood Warnings in North Carolina, 2010Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.